Ototoxic over-the-counter medications: pain relievers
Common pain relievers like aspirin (also used for heart health), ibuprofen (Advil/Motrin), naproxen (Aleve), and acetaminophen (Tylenol), make up a surprising category of ototoxic drugs that can harm your hearing.
A recent study revealed that taking pain relievers just two or more times per week can lead to hearing loss. For men under age 50, regular use of acetaminophen nearly doubles their chances of a hearing problem. The good news: hearing loss from over-the-counter pain relievers is usually reversible.
Prescription ototoxic medications
These include medicines used to treat infections, cancer, and heart disease.
Aminoglycoside antibiotics treat serious infections and can cause hearing damage. The names of these antibiotics usually end in cin or mycin, such as streptomycin. Erythromycin (or e-mycin) is often used to treat common bacterial infections such as ear infections, bronchitis, and pneumonia.
Quinine is an ototoxic medication used to treat malaria and night-time leg cramps. The hearing loss it causes usually reverses once the medicine is stopped.
Loop diuretics help remedy congestive heart or renal failure, cirrhosis, or hypertension and can cause temporary or permanent hearing loss.
Anti-neoplastics are ototoxic drugs used in chemotherapy treatments for many common cancers. They can remain in inner ear fluids for up to 12 months after treatment. Anti-neoplastics usually cause permanent hearing loss. On a related note, high-dose radiation to the head, ear, or brain can also cause temporary or permanent hearing loss.
Ototoxic drugs you might not suspect
Even coffee, tea, and cocktails can negatively affect hearing if you over indulge.
Caffeine in cola, coffee, and tea can impair your ability to recover from a temporary, noise-induced hearing loss that can be caused by things like fireworks, concerts, lawn mowers, power tools, and air travel.
Alcohol can damage brain structures that receive and process sounds and damage or destroy the tiny hair cells that conduct sound to the brain. Once this happens, the resulting hearing loss is permanent.
Nicotine found in cigarettes, cigars, chewing tobacco, and e-cigarettes decreases oxygen levels in the blood and causes blood vessels to narrow. This destroys the delicate hair cells that transmit sound to the brain. Nicotine has also been shown to cause tinnitus.
Medications that cause tinnitus
Tinnitus, a ringing or whooshing sound in the ears, is usually a symptom of an underlying condition such age-related hearing loss, an ear injury, or a circulatory condition.
There are also several medications thought to cause or aggravate Tinnitus. Typically, the higher the dose, the worse the Tinnitus is likely to be.
Medications known to cause or worsen Tinnitus include:
- Cancer medications
- Quinine medications
- Certain antidepressants
- Aspirin taken frequently
Symptoms of ototoxicity
Symptoms of ototoxic medications may occur right away or appear months later. Warning signs include a ringing in the ears, dizziness, balance problems, and changes in hearing ability.
It’s important to note that early hearing loss from an ototoxic drug often goes unnoticed or gets ignored. It’s not until people begin missing speech that they seek help. Unfortunately, by then, hearing loss is often irreversible.
That’s why it’s so important to get regular hearing screenings. Recovery rates are much better when hearing damage from ototoxic drugs is detected early.
Think that medication may have damaged your hearing? Check your hearing with our free online hearing test.
Be proactive to prevent a hearing loss
Always ask your doctor or pharmacist if the medication you are prescribed has any risk of ototoxicity and avoid combining ototoxic medications if possible. Recovery rates for temporary ototoxicity depend on the drug, dose, and length of treatment.
How a hearing care professional can help?
Before you begin taking a known ototoxic drug, get a baseline hearing test from a hearing care professional. Then, follow up with regular tests to monitor any changes. Audiograms—a visual representation of your hearing health—detect changes when they first occur, giving you the best chance to stop or limit further damage.
When in doubt, consult one of our hearing care professionals to learn more about minimizing ototoxic drug-related hearing loss. Make an appointment for a free screening.